Time Compactness Tools for Discretized Evolution Equations and Applications to Degenerate Parabolic PDEs

  • Boris AndreianovEmail author
Conference paper
Part of the Springer Proceedings in Mathematics book series (PROM, volume 4)


We discuss several techniques for proving compactness of sequences of approximate solutions to discretized evolution PDEs. While the well-known Aubin-Simon kind functional-analytic techniques were recently generalized to the discrete setting by Gallouët and Latché [15], here we discuss direct techniques for estimating the time translates of approximate solutions in the space L 1. One important result is the Kruzhkov time compactness lemma. Further, we describe a specific technique that relies upon the order-preservation property. Motivation comes from studying convergence of finite volume discretizations for various classes of nonlinear degenerate parabolic equations. These and other applications are briefly described.


time translates Kruzhkov lemma order-preservation finite volumes 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The author thanks E. Emmrich for discussions on the above techniques.


  1. 1.
    H.W. Alt and S. Luckhaus. Quasilinear elliptic-parabolic differential equations. Mat. Z., (1983), 183:311–341.MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    H. Amann. Compact embeddings of vector-valued Sobolev and Besov spaces. Glasnik Matematički, (2000), 35:161–177.MathSciNetzbMATHGoogle Scholar
  3. 3.
    B. Andreianov, M. Bendahmane and F. Hubert. On 3D DDFV discretization of gradient and divergence operators. II. Discrete functional analysis tools and applications to degenerate parabolic problems. Preprint HAL, (2011),
  4. 4.
    B. Andreianov, M. Bendahmane, and K.H. Karlsen. Discrete duality finite volume schemes for doubly nonlinear degenerate hyperbolic-parabolic equations. J. Hyp. Diff. Eq., (2010), 7:1–67.MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    B. Andreianov, M. Bendahmane, K.H. Karlsen and S. Ouaro. Well-posedness results for triply nonlinear degenerate parabolic equations. J. Diff. Eq., (2009), 247(1):277–302.Google Scholar
  6. 6.
    B. Andreianov, M. Bendahmane, K.H. Karlsen and Ch. Pierre. Convergence of Discrete Duality Finite Volume schemes for the macroscopic bidomain model of the heart electric activity. Netw. Het. Media, (2011), to appear; available at
  7. 7.
    B. Andreianov, M. Bendahmane and R. Ruiz Baier. Analysis of a finite volume method to solve a cross-diffusion population system. Math. Models Meth. Appl. Sci., (2011), to appear.Google Scholar
  8. 8.
    B. Andreianov and P. Wittbold. Convergence of approximate solutions to an elliptic-parabolic equation without the structure condition. Preprint, (2011).Google Scholar
  9. 9.
    J.-P. Aubin. Un théorème de compacité. (French) C.R. Acad. Sc. Paris, (1963), 256:5042–5044.Google Scholar
  10. 10.
    Ph. Bénilan and P. Wittbold. Sur un problème parabolique-elliptique. (French) M2AN Math. Modelling and Num. Anal., (1999), 33(1):121–127.Google Scholar
  11. 11.
    J.A. Dubinskii. Weak convergence for elliptic and parabolic equations. (Russian) Math. USSR Sbornik, (1965), 67:609–642.Google Scholar
  12. 12.
    E. Emmrich and M. Thalhammer. Doubly nonlinear evolution equations of second order: Existence and fully discrete approximation. J. Diff. Eq., (2011), to appear.Google Scholar
  13. 13.
    R. Eymard, T. Gallouët, and R. Herbin. Finite Volume Methods. Handbook of Numerical Analysis, Vol. VII (2000). P. Ciarlet, J.-L. Lions, eds., North-Holland.Google Scholar
  14. 14.
    R. Eymard, T. Gallouët, R. Herbin and A. Michel. Convergence of a finite volume scheme for nonlinear degenerate parabolic equations. Numer. Math., (2002), 92(1):41–82.Google Scholar
  15. 15.
    T. Gallouët and J.-C. Latché. Compactness of discrete approximate solutions to parabolic PDEs - Application to a turbulence model. Comm. on Pure and Appl. Anal., (2011), to appear.Google Scholar
  16. 16.
    S.N. Kruzhkov. Results on the nature of the continuity of solutions of parabolic equations and some of their applications. Mat. Zametki (Math. Notes), (1969), 6(1):517-523.Google Scholar
  17. 17.
    J. Simon. Compact sets in the space L p(0, T; B). Ann. Mat. Pura ed Appl., (1987), 146:65–96.zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  1. 1.CNRS UMR 6623BesançonFrance

Personalised recommendations